Acetaminophen, one of the most widely used medications in the US, can cause liver damage when taken in large or inappropriate doses.
Acetaminophen is a common ingredient used to treat pain and to reduce fever. It’s included in several over-the-counter (OTC) and prescription products.
In a new warning, the US Food and Drug Administration (FDA), has linked acetaminophen to three rare, but serious skin reactions. The skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN) and acute generalized exanthematous pustulosis (AGEP) can be fatal. The reactions are far ranging and can occur during first use or at any time during use.
The new risk came to light from the Agency’s review of the FDA Adverse Event Reporting System (FAERS) database and medical literature to evaluate cases of serious skin conditions linked to acetaminophen use. It’s difficult to ascertain how common serious skin reactions with acetaminophen occur, due to the high amount of usage among individuals.
The agency will require that the risk be added to the label of prescription products that contain acetaminophen to address the risk of serious skin reactions. Further, the agency will require manufacturers add a warning to OTC products.
Patients taking acetaminophen who develop a skin rash or reaction are urged to discontinue using the product and to contact their medical doctor immediately.
Discuss any concerns with your medical doctor before taking or stopping the use of acetaminophen, particularly if you have liver disease or consume more than three alcoholic beverages daily.
Take acetaminophen as directed. And, don’t take it for more than 10 days without doctor’s orders.
Take the proper dosage as taking more than the recommended dosage can cause liver damage.
Don’t take other medications while taking acetaminophen and beware that 600 OTC and prescription drugs include it as a main ingredient. Which leads to our final safety warning, be aware of acetaminophen’s other names.